Syncope due to orthostatic hypotension (OH) refers to loss of consciousness caused by hypotension induced by the upright position; it is an important risk factor for fall-related physical injuries, especially in the elderly adults. We evaluated the prevalence of OH syncope and the clinical characteristics of patients older than 65 years with syncope due to OH in the Evaluation of Guidelines in Syncope Study 2 group population.Two hundred fifty nine patients older than 65 years consecutively admitted to the emergency department because of loss of consciousness in a period of a month were submitted to a standardized protocol approved by the European Task Force for the diagnosis of syncope; all the patients were studied by a trained physician who interacted with a central supervisor as the management of syncope was concerned, using a decision-making software.Prevalence of OH syncope was 12.4%. Patients with OH syncope were more likely to be affected by Parkinson's disease and by other neurological diseases. ST changes and longer values of QTc were found in OH syncope group, and they took a greater number of diuretics, nitrates, and digoxin. In multivariate analysis, Parkinson's disease (p = .001) and use of nitrates (p = .001) and diuretics (p = .020) were independently related to OH syncope.In patients older than 65 years, Parkinson's disease and neurological comorbidity are strictly related to OH syncope. Moreover, this study suggests the independent link between OH syncope and the use of vasoactive drugs, identifying the majority of cases as adverse drug reaction, a preventable risk factor for syncope and falls in the older population.

Orthostatic hypotension as cause of syncope in patients older than 65 years admitted to emergency departments for transient loss of consciousness / Mussi, Chiara; Ungar, A; Salvioli, Gianfranco; Menozzi, C; Bartoletti, A; Giada, F; Lagi, A; Ponassi, I; Re, G; Furlan, R; Maggi, R; Brignole, M.. - In: JOURNALS OF GERONTOLOGY SERIES A-BIOLOGICAL SCIENCES AND MEDICAL SCIENCES. - ISSN 1079-5006. - STAMPA. - 64:7(2009), pp. 801-806. [10.1093/gerona/glp028]

Orthostatic hypotension as cause of syncope in patients older than 65 years admitted to emergency departments for transient loss of consciousness

MUSSI, Chiara;SALVIOLI, Gianfranco;
2009

Abstract

Syncope due to orthostatic hypotension (OH) refers to loss of consciousness caused by hypotension induced by the upright position; it is an important risk factor for fall-related physical injuries, especially in the elderly adults. We evaluated the prevalence of OH syncope and the clinical characteristics of patients older than 65 years with syncope due to OH in the Evaluation of Guidelines in Syncope Study 2 group population.Two hundred fifty nine patients older than 65 years consecutively admitted to the emergency department because of loss of consciousness in a period of a month were submitted to a standardized protocol approved by the European Task Force for the diagnosis of syncope; all the patients were studied by a trained physician who interacted with a central supervisor as the management of syncope was concerned, using a decision-making software.Prevalence of OH syncope was 12.4%. Patients with OH syncope were more likely to be affected by Parkinson's disease and by other neurological diseases. ST changes and longer values of QTc were found in OH syncope group, and they took a greater number of diuretics, nitrates, and digoxin. In multivariate analysis, Parkinson's disease (p = .001) and use of nitrates (p = .001) and diuretics (p = .020) were independently related to OH syncope.In patients older than 65 years, Parkinson's disease and neurological comorbidity are strictly related to OH syncope. Moreover, this study suggests the independent link between OH syncope and the use of vasoactive drugs, identifying the majority of cases as adverse drug reaction, a preventable risk factor for syncope and falls in the older population.
2009
64
7
801
806
Orthostatic hypotension as cause of syncope in patients older than 65 years admitted to emergency departments for transient loss of consciousness / Mussi, Chiara; Ungar, A; Salvioli, Gianfranco; Menozzi, C; Bartoletti, A; Giada, F; Lagi, A; Ponassi, I; Re, G; Furlan, R; Maggi, R; Brignole, M.. - In: JOURNALS OF GERONTOLOGY SERIES A-BIOLOGICAL SCIENCES AND MEDICAL SCIENCES. - ISSN 1079-5006. - STAMPA. - 64:7(2009), pp. 801-806. [10.1093/gerona/glp028]
Mussi, Chiara; Ungar, A; Salvioli, Gianfranco; Menozzi, C; Bartoletti, A; Giada, F; Lagi, A; Ponassi, I; Re, G; Furlan, R; Maggi, R; Brignole, M....espandi
File in questo prodotto:
File Dimensione Formato  
J Geront 2009.pdf

Accesso riservato

Tipologia: Versione pubblicata dall'editore
Dimensione 90.8 kB
Formato Adobe PDF
90.8 kB Adobe PDF   Visualizza/Apri   Richiedi una copia
Pubblicazioni consigliate

Licenza Creative Commons
I metadati presenti in IRIS UNIMORE sono rilasciati con licenza Creative Commons CC0 1.0 Universal, mentre i file delle pubblicazioni sono rilasciati con licenza Attribuzione 4.0 Internazionale (CC BY 4.0), salvo diversa indicazione.
In caso di violazione di copyright, contattare Supporto Iris

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11380/640842
Citazioni
  • ???jsp.display-item.citation.pmc??? 13
  • Scopus 57
  • ???jsp.display-item.citation.isi??? 41
social impact